Iowa, 2003

Hail in Iowa, June 6, 2003

June 6, 2003 · NWS DMX · 4 events in 3 counties and zones

An upper level low pressure dropped southeast into Iowa during the day of the 6th. There was a weak reflection at the surface, but not strong forcing was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$35,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure dropped southeast into Iowa during the day of the 6th. There was a weak reflection at the surface, but not strong forcing was in place. An area of showers and thunderstorms moved across the state during the predawn hours, with partial clearing during the morning. The atmosphere became unstable with CAPE values close to 1500 J/kg and bulk 0-6km shear values around 40 kts. A line of thunderstorms developed in central Iowa. The storms produced brief heavy rainfall and a lot of pea to marble size hail. A few cells did produce severe weather with penny to quarter size hail reported in several central Iowa Counties. The storms weakened during the mid afternoon hours as the outflow boundary out ran the line of thunderstorms, limiting the inflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 6, 3:00 AM CST, 7 hours 33 minutes earlier.

Area forecast discussion, Jun 6, 3:00 AM CST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 6 2003

NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS
PROGGED.  UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO
NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON.
THERE ARE A COUPLE CONCERNS FOR TODAY.  THERE IS A POTENT VORT MAX
ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER
LOW MOVES EAST.  IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY
SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE
THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS
MORNING.  THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN
TO CLEAR DURING THE EARLY EVENING.  THE NEXT SYSTEM REMAINS ON TRACK
AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW
IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND
SUNDAY.  WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS
SATURDAY NIGHT WITH THIS SYSTEM.

I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE
CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING
FORECAST.  NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME.

.DSM...NONE

FAB
Hazardous weather outlook, Jun 6, 4:30 AM CST, 6 hours 3 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF
HIGHWAY 20 THROUGH EARLY MORNING.  ADDITIONAL RAINFALL AMOUNTS ARE
EXPECTED TO BE AROUND A TENTH OF AN INCH.

BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
ACROSS IOWA.  THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS
MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET
SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE
DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE.  THERE IS A FAIR
AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW
AS IT MOVES EAST.  THERE IS STILL SOME QUESTION WHETHER THERE WILL
BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE
SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO
SEVERE.  THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING
WIND.  TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD
PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA
SATURDAY NIGHT INTO SUNDAY.  THIS SYSTEM WILL HAVE A TRACK THAT IS A
LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND
AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY
WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM.  WITH WEAK SHEAR AND
LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT
AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL
IOWA.  ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT
AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Boone

When
June 6, 10:33 AM CST
Where
Boone County, Ogden
Measured
0.75 in hail
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -94.033

Hail, Jasper

When
June 6, 12:18 PM CST
Where
Jasper County, 4 mi NW of Colfax
Measured
0.75 in hail
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -93.300

Hail, Jasper

When
June 6, 12:23 PM CST
Where
Jasper County, 2 mi SE of Mingo
Measured
0.75 in hail
Crop damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.750, -93.250

Hail, Poweshiek

When
June 6, 1:07 PM CST
Where
Poweshiek County, Grinnell
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.750, -92.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364877, 5364878, 5364879, 5364880.